Various well-documented renal lesions are associated with intravenous drug use; however, intraglomerular mesangial granulomas have not been previously described. We report three patients who developed an unusual granulomatous glomerulonephritis and interstitial nephritis after intravenous injection of oxycodone, derived from suppositories. Granulomas were seen in an intraglomerular mesangial and also interstitial location. In both sites, the granulomas were associated with filamentous material, presumably derived from a component of the suppositories. This material was periodic acid- Schiff-positive, but negative with Congo red and Silver stains. Ultrastructurally, the filamentous material was seen within the mesangial granulomas and also in a subendothelial location, suggesting derivation from the circulation with subsequent transport across the basement membrane and accumulation in the mesangium, where a granulomatous reaction was elicited. All patients developed a degree of renal failure; two of the patients require hemodialysis 20 and 30 months after presentation.
- Granulomatous glomerulonephritis
- Substance abuse